Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 208, NWS Goodland, KS

July 19, 2000Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 19, 2000, 9:33 PM MDT for Yuma County, Colorado. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2000, 9:33 PM MDT (03:33 UTC)
Expired
Jul 19, 2000, 10:30 PM MDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 9:41 PM MDTHail 1.75Vernon, CO
Jul 19, 10:05 PM MDTTornado F0Idalia, COBrief touchdown of weak Tornado.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
3539 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 200334
SVRGLD
COC125-200430-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
933 PM MDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 1030 PM MDT

* AT 929 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF VERNON...OR ABOUT 9 MILES
  SOUTHWEST OF WRAY...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IDALIA AT 955 PM MDT
  BEECHER ISLAND AT 1000 PM MDT

THIS STORM HAS A HISTORY OF DROPPING GOLFBALL SIZE HAIL AND VERY 
HIGH WINDS. FURTHER HEAVY RAIN IS ACCOMPANYING THIS STORM AND A 
FLASH FLOOD WARNING IS IN EFFECT FOR THE AREA. BE ALERT. 

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

$$

COLEMAN

LAT...=LON 4010 10237 3994 10248 3961 10236 3986 10207

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:54 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 19, 6:54 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT WED JUL 19 2000

UPDATED NEBRASKA ZONES FOR TSTORM WATCH. 88D WAS SHOWING STRONG
THUNDERSTORMS ALREADY ENTERING YUMA COUNTY OIN COLORADO MOVING SE
TOWARD SW NEBRASKA AND NW KANSAS.

OTHERWISE THE REMAINDER OF THE FORECAST APPEARS ON TRACK.

.GLD...NONE.

VP

In the hours before

Special weather statement, Jul 19, 7:01 PM MDT, 2 hours 32 minutes before
NEZ079>081-200400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT WED JUL 19 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF FAR
SOUTHWEST NEBRASKA UNTIL 1 AM MDT (2 AM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
THAT INCLUDES DUNDY...HITCHCOCK AND RED WILLOW COUNTIES OF FAR
SOUTHWEST NEBRASKA UNTIL 1 AM MDT (2 AM CDT). A LINE OF INTENSE
THUNDERSTORMS IS EXPECTED TO MOVE OUT OF FAR EASTERN COLORADO INTO
FAR SOUTHWEST NEBRASKA THIS EVENING.  WIND GUSTS TO 70 MPH AND HAIL
TO 2 INCHES IN DIAMETER ARE POSSIBLE.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.

SKIPPER
Local storm report, Jul 19, 7:22 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    12 N ECKLEY               CO   .88 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0712 PM    18 N WRAY                 CO   .88 INCH HAIL
07/19/00   YUMA b                          REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jul 19, 8:28 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    9 NNE HAIGLER             NE   .75 INCH HAIL
07/19/00   DUNDY                          REPORTED BY PUBLIC.

N
Local storm report, Jul 19, 8:49 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
849 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    YUMA                      CO   1.75 INCH HAIL
07/19/00   YUMA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:53 PM MDTSevere Thunderstorm WarningGLDYuma67 min
Jul 19, 8:35 PM MDTSevere Thunderstorm WarningGLDYuma55 min
Jul 19, 9:28 PM MDTFlash Flood WarningGLDYuma2 hr
Jul 19, 9:51 PM MDTTornado WarningGLDYuma39 min
Jul 19, 10:23 PM MDTTornado WarningGLDYuma52 min
Jul 20, 4:50 PM MDTSevere Thunderstorm WarningGLDYuma55 min
Jul 20, 5:45 PM MDTSevere Thunderstorm WarningGLDYuma60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.